Alert archive / North Carolina / Red Flag Warnings in 2006

Red Flag Warning 3, NWS Raleigh, NC

April 5, 20066 counties in North Carolina

NWS Raleigh, NC issued this red flag warning at Apr 5, 2006, 8:24 AM EDT for 6 counties in North Carolina. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 5, 2006, 8:24 AM EDT (12:24 UTC)
Expired
Apr 5, 2006, 8:00 PM EDT
In force
12 hr
Issued by
NWS Raleigh, NC

Counties Anson County, NC, Cumberland County, NC, Hoke County, NC, Richmond County, NC, Sampson County, NC, Scotland County, NC

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 0.4 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2006-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2006-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2163 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS82 KRAH 051224
RFWRAH

RED FLAG WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
824 AM EDT WED APR 5 2006

...A FIRE WEATHER WATCH IS IN EFFECT TODAY FOR THE SOUTHERN
TIER OF CENTRAL NORTH CAROLINA...

.THIS WATCH INCLUDES THE FOLLOWING COUNTIES...ANSON...RICHMOND...
SCOTLAND...HOKE...CUMBERLAND...AND SAMPSON.

NCZ083>086-088-089-052030-
/O.UPG.KRAH.FW.A.0002.000000T0000Z-060406T0000Z/
/O.NEW.KRAH.FW.W.0003.060405T1224Z-060406T0000Z/
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
824 AM EDT WED APR 5 2006

...RED FLAG WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 8 PM EDT THIS EVENING.  

LACK OF RAIN HAS RESULTED IN EXTREMELY DRY FUELS ACROSS PORTIONS
OF THE SOUTHERN PIEDMONT...SANDHILLS...AND SOUTHERN COASTAL PLAIN.
A FLOW OF VERY DRY AIR WILL CAUSE RELATIVE HUMIDITY TO DROP TO 20
PERCENT OR LOWER THIS AFTERNOON. UNSTABLE CONDITIONS IN THE LOWER
ATMOSPHERE WILL LEAD TO GUSTY WINDS WITH GUSTS TO NEAR 30 MPH
POSSIBLE AT TIMES AS EARLY AS 11 AM THIS MORNING. THESE CONDITIONS
WILL LEAD TO SEVERE FIRE WEATHER CONDITIONS WITH THE POTENTIAL
FOR HIGH INTENSITY FIRES...RAPID FIRE SPREAD AND LONG RANGE
SPOTTING.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG GUSTY WINDS...LOW RELATIVE HUMIDITY...AND WARM
TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL IN OR
NEAR THE WARNING AREA.

$$
RFG
1 follow-up statement
000 
WWUS82 KRAH 051247 AAA
RFWRAH

RED FLAG WARNING...CORRECTION FOR HEADLINE
NATIONAL WEATHER SERVICE RALEIGH NC
845 AM EDT WED APR 5 2006

...A RED FLAG WARNING IS IN EFFECT TODAY FOR THE SOUTHERN TIER OF 
CENTRAL NORTH CAROLINA...

.THIS WARNING INCLUDES THE FOLLOWING COUNTIES...ANSON...RICHMOND...
SCOTLAND...HOKE...CUMBERLAND...AND SAMPSON.

NCZ083>086-088-089-052030-
/O.UPG.KRAH.FW.A.0002.000000T0000Z-060406T0000Z/
/O.NEW.KRAH.FW.W.0003.060405T1224Z-060406T0000Z/
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
845 AM EDT WED APR 5 2006

...RED FLAG WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 8 PM EDT THIS EVENING.  

LACK OF RAIN HAS RESULTED IN EXTREMELY DRY FUELS ACROSS PORTIONS
OF THE SOUTHERN PIEDMONT...SANDHILLS...AND SOUTHERN COASTAL PLAIN.
A FLOW OF VERY DRY AIR WILL CAUSE RELATIVE HUMIDITY TO DROP TO 20
PERCENT OR LOWER THIS AFTERNOON. UNSTABLE CONDITIONS IN THE LOWER
ATMOSPHERE WILL LEAD TO GUSTY WINDS WITH GUSTS TO NEAR 30 MPH
POSSIBLE AT TIMES AS EARLY AS 11 AM THIS MORNING. THESE CONDITIONS
WILL LEAD TO SEVERE FIRE WEATHER CONDITIONS WITH THE POTENTIAL
FOR HIGH INTENSITY FIRES...RAPID FIRE SPREAD AND LONG RANGE
SPOTTING.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG GUSTY WINDS...LOW RELATIVE HUMIDITY...AND WARM
TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL IN OR
NEAR THE WARNING AREA.

$$
RFG

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this red flag warning went out at Apr 5, 2:15 AM EDT, 6 hours 9 minutes earlier.

Area forecast discussion, Apr 5, 2:15 AM EDT, 6 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
215 AM EDT WED APR 5 2006

.SHORT TERM /TODAY THROUGH FRIDAY/...
FORECAST IN GOOD SHAPE WITH LITTLE CHANGE TO CURRENT PACKAGE.
STRONG WINDS AT 850 MB TO RAPIDLY DROP OFF IN THE HOURS PRIOR TO
NOON TODAY. EXPECT WIND SPEEDS NEAR TO A LITTLE LESS THAN THOSE OF
TUESDAY...AND BEGINNING A DECLINE BY LATE AFTERNOON. THEREFORE 850
MILLIBAR TEMPERATURE FORECASTS IN THE MODELS LIKELY TO BE ONLY
SLIGHTLY UNDERDONE AS COMPARED TO THE 2 TO TWO AND A HALF CELSIUS
COLD BIAS OF TUESDAY. DEW POINTS LIKELY TOO MOIST IN THE MODELS.
WITH WIND WINDS ALOFT SUBSIDING... DOWNSLOPE DRYING SHOULD BE LESS
THAN TUESDAY...ESPECIALLY EAST. WILL STILL UNDERCUT THE DEW POINT
GUIDANCE BUT BY ONLY ABOUT SIX DEGREES IN THE WEST AND LESS IN THE
EAST. WINDS TO PICK UP AGAIN FRIDAY AND HAVE ADDED GUSTINESS THERE.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
HAVE SLIGHTLY DELAYED LATE FRIDAY NIGHT ONSET OF PRECIPITATION AND
ACCELERATED THE EVENTS EXIT TO THE EAST SATURDAY NIGHT. ALSO BUMPED
POPS TO 50 PERCENT SATURDAY...WHICH IS ABOUT AS HIGH AS CARE TO GO
THIS FAR OUT. ALSO PUSHED RAINFALL AMOUNTS TO AROUND ONE HALF INCH.
STRONG UPPER LEVEL DIVERGENCE COUPLED WITH SURFACE FRONT MAKING
PROSPECTS FOR RAIN A BIT BRIGHTER THAN IN PREVIOUS MODEL RUNS.

&&

.AVIATION...
HIGH PRESSURE OVER THE TENNESSEE VALLEY AND LOW PRESSURE OVER NEW
ENGLAND WILL COMBINE TO KEEP A DRY NORTHWEST FLOW OVER CENTRAL NORTH
CAROLINA. STRONG WINDS ALOFT WILL MIX DOWN TO THE SURFACE TO GIVE A
CHANCE FOR GUSTY WINDS DURING THE LATE MORNING AND EARLY AFTERNOON.
VFR CONDITIONS ARE EXPECTED THROUGH THE TAF PERIOD.

&&

.FIRE WEATHER...
WATCH TO CONTINUE FOR NOW. SOME CONCERN THAT WINDS TODAY WILL AS A
WHOLE REMAIN BELOW CRITERIA FOR A WARNING. FINE FUELS CONTINUE DRY
IN THE WATCH AREA. HUMIDITIES FALLING INTO THE 20 TO 25 PERCENT
RANGE FOR THE SECOND STRAIGHT AFTERNOON. LITTLE HUMIDITY RECOVERY
TUESDAY NIGHT WITH VALUES CURRENTLY NO HIGHER THAN ABOUT 50
PERCENT... PERHAPS REACHING 60 PERCENT NEAR SUNRISE. WILL
COORDINATE WITH FORESTRY REGARDING THE WATCH STATUS AFTER 8 AM.

.RAH WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FOR NCZ083>086-088-089 FROM 8 AM WEDNESDAY
TO 8 PM WEDNESDAY.
&&

AVIATION...RHJ
Hazardous weather outlook, Apr 5, 5:28 AM EDT, 2 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
528 AM EDT WED APR 5 2006

NCZ007>011-021>028-038>043-073>078-083>086-088-089-060930-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
528 AM EDT WED APR 5 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

A RED FLAG WATCH FOR LOW HUMIDITIES AND GUSTY WINDS IS IN EFFECT
AND WILL BE REEVALUATED LATER THIS MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

GUSTY WINDS ARE EXPECTED FRIDAY. HUMIDITIES WILL BE WELL ABOVE 30
PERCENT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Apr 5, 8:10 AM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
810 AM EDT TUE APR 5 2006

NCZ007>011-021>028-038>043-073>078-083>086-088-089-060000-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
INCLUDING THE CITIES OF...ROXBORO...OXFORD...HENDERSON...
WARRENTON...ROANOKE RAPIDS...WINSTON-SALEM...GREENSBORO...
HIGH POINT...BURLINGTON...CHAPEL HILL...DURHAM...LOUISBURG...
NASHVILLE...ROCKY MOUNT...LEXINGTON...ASHEBORO...PITTSBORO...
RALEIGH...SMITHFIELD...WILSON...ALBEMARLE...TROY...
SOUTHERN PINES...SANFORD...LILLINGTON...GOLDSBORO...WADESBORO...
ROCKINGHAM...LAURINBURG...RAEFORD...FAYETTEVILLE...CLINTON
810 AM EDT TUE APR 5 2006

...HIGH FIRE DANGER IN CENTRAL NORTH CAROLINA TODAY...

ANOTHER DAY OF GUSTY WINDS AND VERY DRY AIR WILL RESULT IN RAPIDLY
INCREASING DANGER OF WILDFIRES TODAY. ALTHOUGH MANY AREAS
RECEIVED HELPFUL RAINFALL ON MONDAY...VERY DRY AND BREEZY
CONDITIONS TUESDAY HAVE LEAD TO RAPID DRYING OF LEAVES...BRUSH AND
OTHER FINE FUELS CAPABLE OF BURNING.

ACROSS THE SOUTHERN TIER OF CENTRAL NORTH CAROLINA... AN AREA FROM
NEAR WADESBORO IN ANSON COUNTY THROUGH THE SANDHILLS TO NEAR
CLINTON IN SAMPSON COUNTY...LITTLE OR NO RAIN FELL ON MONDAY. THESE
AREAS ARE EXTREMELY DRY AND A RED FLAG WARNING HAS BEEN PLACED IN
EFFECT FOR TODAY IN THESE AREAS.

DEBRIS BURNING SHOULD BE AVOIDED OR POSTPONED. EVEN A SMALL FIRE MAY
SPREAD QUICKLY INTO AN INTENSE WILDFIRE. MAKE SURE TO FULLY
EXTINGUISH ANY CIGARETTES OR OTHER SMOLDERING FIRES BEFORE LEAVING
THEM UNATTENDED. IF YOU SPOT A FIRE IN THE GRASS OR BRUSH... REPORT
IT PROMPTLY TO EMERGENCY OFFICIALS.

RFG

Nearby

Red Flag Warnings in North Carolina, 2006Every red flag warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.